Back to Ask the Diabetes Team Ask the Diabetes Team

From Milwaukee, WI, USA:

I have been a type 1 diabetic for almost 12 years now and have a massive lump of fatty-like tissue at my injection sites (upper legs). I have only recently, in the last year or so, found out that it is necessary to rotate injection sites. When I was younger, no one cared where I gave myself injections, just that I was doing them myself. I've stopped using the area all together for the last year or so (mostly because the insulin doesn't work as well and the injections are very painful there) but the lump isn't going down. Is there any other way to get rid of this damaged tissue, other medications, surgery, etc.?


Fat pads (lipohypertrophies) contain both fibrous and fat tissue and are caused by insulin's effect of stimulating growth of fat tissue especially if you inject too often in the same area. You can try to left this lipohypertrophic area alone for a month or two and try not to reuse needles that can cause blunting which increases the microtrauma of repeated injection.

Please discuss this with your endocrinologist.


Original posting 25 May 2005
Posted to Other and Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.